Excessive Heat, Cook
- When
- July 1, 12:00 AM CST to 4:30 PM CST
- Where
- Cook forecast zone
- Reported by
- ASOS
Very hot and humid conditions developed across northern Illinois on June 29th and June 30th and these conditions continued into July 1st. In Livingston County, Pontiac Airport reached a high temperature of 91 with a peak heat index of 112.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Very hot and humid conditions developed across northern Illinois on June 29th and June 30th and these conditions continued into July 1st. In Livingston County, Pontiac Airport reached a high temperature of 91 with a peak heat index of 112. In Cook County, O'Hare Airport reached a high temperature of 94 with a peak heat index of 101; Midway Airport reached a high temperature of 94 with a peak heat index of 105 and Lansing Airport reached a high temperature of 91 with a peak heat index of 106.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 30, 11:50 PM CST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1250 AM CDT Sun Jul 1 2018
.UPDATE...
834 PM CDT
No major changes to the forecast this evening. Explosive
convection across far NW Illinois may still clip the far NW CWA
late this evening, but lingering capping away from appreciable
mid-level forcing and a developing LLJ over Iowa should prevent
the convection from making it much farther east. The outflow from
this convection may reach the Chicago metro while washing out
during the early overnight hours. Otherwise, the forecast looks on
track with regard to temps and the continuing Excessive Heat
Warning through Sunday across much of the CWA.
Kluber
&&
.SHORT TERM...
300 PM CDT
Tonight through Monday...
Heat continues to be the immediate focus of the forecast this
afternoon, with thunderstorm potential gradually increasing later
tonight and more so on Sunday. Some locations, particularly the
southeast parts of the cwa, will likely see nearly similar heat
conditions Sunday before thunderstorm coverage increases later in
the afternoon, and thus have elected to extend the Excessive Heat
Warning through 7 pm Sunday, roughly east of the I-39 corridor.
Afternoon water vapor imagery indicates the upper ridge has
shifted east across the eastern Midwest and mid-Atlantic region.
The low level thermal ridge axis remains back across the
Mississippi Valley however, with another hot and very humid
afternoon underway across the forecast area. Temps in the 90-95
range, and heat indices ranging generally from 105-115F
characterize the air mass across the cwa at 2 pm. Farther west, a
cold front trails from surface low pressure over Manitoba,
southward across northwest Iowa and into the Central Plains.
Thunderstorms had developed across northern Iowa in the low level
convergent axis ahead of the front, in response to a northeastward
propagating short wave downstream of a broad upper trough. This
trough, and surface cold front, will move slowly east into the
local area Sunday, with a gradual increase in thunderstorm
potential beginning later tonight.
Moderate to strongly unstable conditions were in place across the
forecast area this afternoon, thanks to the hot/humid air mass
across the region. RAP analysis depicts MLCAPE values of 3500-4500
J/kg, with minimal capping noted in forecast soundings. Little
low level convergent focus is noted however, with GOES-16 high res
1-minute visible imagery showing a broadly anti-cyclonic cu
field. Can't rule out an isolated shower or storm especially
across the southwest/western cwa late this afternoon where capping
is weakest, though coverage, if any storms actually occur, is
expected to be quite low. High-res CAM guidance has backed off in
developing any storms here this afternoon, from a few runs earlier
this morning which did. Guidance is in somewhat decent agreement
in spreading current Iowa convection eastward into parts of WI,
northwest and possibly north central IL very late this evening,
though generally in a weakening mode forced by outflow. Convective
models then keep things pretty quiet across the area until Sunday
afternoon, when our pre-frontal air mass again diurnally
destabilizes. Looks to be a fairly high probability of storms
ahead of the cold front Sunday afternoon. Strong instability, and
stronger southwesterly wind field aloft will likely support the
threat of strong/severe storms, with damaging winds being the
primary threat. Locally heavy rainfall will also be a concern,
with PW's approaching 2.00 inches. Individual storm motion should
be fairly progressive, though any backbulding into the southwest
flow could produce training which could lead to localized
flooding, given potential for efficient rain production. Actual
cold front passes slowly Sunday night, so thunderstorm potential
will linger across the east into the night. Have a lingering
chance across the far southeast Monday, as front slows up even
more north of the Ohio River.
Pre-frontal air mass looks to be only marginally "cooler" than
today or Friday, especially across the east and south parts of the
area least likely to be affected by decaying overnight convection
or outflow. While raw numbers may be short of warning criteria,
have elected to extend the Excessive Heat Warning through 7 pm
Sunday for all but north central IL. Confidence is somewhat
limited, given the potential for increased cloud cover, convective
outflow, etc., but did not want to "ramp down" to an advisory
especially cumulative effects of heat and another day of 100-105+
heat indices. Storms should push the last of the real heat out
Sunday night, which should allow headlines to expire by early
evening. High pressure develops across and north of the area
Monday, with "cooler" northeast flow keeping temps from the low-
mid 80s along the Lake Michigan shore, to the upper 80s inland.
Ratzer
&&
.LONG TERM...
325 PM CDT
Monday night through Saturday...
Some low chances for thunderstorms briefly early Monday evening
along the eastern side of the surface ridge. Should be a small
window though with the bulk of any development likely remaining
just outside of the area. Upper level ridging still expected to be
the main feature next week, with guidance indicating this will be
a continued feature through the remainder of the work week. In
this pattern, expect hot conditions to likely persist across the
region and in this pattern, could see higher dewpoints/humid air
to remain in place. Will need to continue to monitor high temps
and dewpoints, as higher heat indices are a concern mid/late in
the work week. Tough to really focus on any feature supportive of
higher precip chances during the period, however, could see this
pattern also providing periodic thunderstorm chances and have
continued this theme in the forecast. This is especially the case
Thursday night into Friday when a surface trough/boundary approach
the area from the north, supporting a more organized setup for
thunderstorm development.
Rodriguez
&&
.CLIMATE...
Record Temps
For the Chicago area...
Record High Min Temp
June 30: 80F (1931)
For the Rockford area...
Record High Min Temp
June 30: 74F (1913, 1931)
&&
.AVIATION...
For the 06Z TAFs...
The concerns with the Chicago area TAFs through tonight are:
- Potential for a brief period of variable winds and/or MVFR
ceilings around daybreak due to outflow from storms to the
northwest
- Small chance for a thunderstorm prior to 21Z, but best chances
for a 3 to 4 hour period of storms being near or at the airport
is sometime between 21Z-02Z
- South-southwest winds gusting to or slightly over 25 kt this
afternoon, with potential for brief highs gusts in storms
Quite a bit of organized convection across Iowa early this morning
will continue to slowly move northeast. On its eastern periphery,
scattered storms are likely to fester gradually eastward into
north central Illinois through 09Z or so, impacting mainly RFD
directly. Associated outflow could reach the Chicago airports in
the daybreak time, but even if so, it should be outflow that is
waning, offering more likelihood of a period of variable wind
direction more than anything. While storms could reach in the
western and northern TRACON area, they are not expected to reach
ORD and MDW this morning.
South-southwest winds will be on the increase quickly after 14Z,
with regular gusts today. If high clouds are not as thick as it
appears, could get some gusts around 30 kt this afternoon.
An arc or two of scattered storms is expected to develop across
northwest/north central Illinois this early to mid afternoon and
track eastward. Confidence on timing is medium while duration is
low-medium. This looks like a setup that could favor storms around
for a few hours. The current five hour window of VCTS directly
near ORD and MDW is likely too long, however think at this
distance it captures the most likely time frame that could be
impacted (21Z-02Z). Any of the storms will likely have brief
stronger westerly gusts (potential for 35+ kt), and outflows are
likely to be prevalent in this atmosphere which could also cause
variability in the late afternoon/early evening wind direction.
Behind the storms for mid-late evening, conditions should quiet
down. The true front, in a weakening state, will pass overnight
with a light northwest wind shifting to northeast Monday morning.
MTF
&&
.MARINE...
341 PM CDT
Southerly winds in place this afternoon across much of the lake,
with this direction likely remaining tonight. Higher speeds in
place at this time with surface trough/low just to the northwest,
but do think a slight diminishing trend will be possible later
tonight. This would be brief though, as this pattern will support
another period of strengthening southerly winds on Sunday. Expect
increased winds over the open waters and nearshore waters, and
will need to monitor speeds over the nearshore as higher winds
hazardous for small craft will be possible for a time Sunday
afternoon into Sunday evening. Lower confidence at this time with
this possibility, but at least a small window of these higher
speeds are a definitely possibility.
Rodriguez
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning...ILZ005-ILZ006-ILZ012-ILZ013-ILZ014-
ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039
until 7 PM Sunday.
IN...Excessive Heat Warning...INZ001-INZ002-INZ010-INZ011-INZ019
until 7 PM Sunday.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
432 PM CDT Sat Jun 30 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
432 PM CDT Sat Jun 30 2018 /532 PM EDT Sat Jun 30 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Significant Excessive heat Risk.
DISCUSSION...
Dangerous heat will continue with a small chance of
thunderstorms tonight west toward Rockford.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Elevated Severe Thunderstorm Risk.
Limited Flooding Risk.
Significant Excessive Heat Risk.
Monday...
Limited Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Wednesday and Thursday...
Limited Thunderstorm Risk.
Elevated Excessive Heat Risk.
Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 30 mph.
LMZ740>745-012145-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
432 PM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Hazardous conditions for small craft are likely.
Elevated Severe Thunderstorm Risk.
Monday through Friday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012145-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
432 PM CDT Sat Jun 30 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Elevated Severe Thunderstorm Risk.
Monday through Friday...
Limited Thunderstorm Risk.
- Izzi
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773291, 773290.